Sign inSubmit
ArticleMetrics
Research Article · Open access · Published 1 October 2026

A Novel Characterization of the Incidence Term in Epidemic Models: Interpretation of the Resulting Basic Reproduction Number in Terms of Healthcare Accessibility

Francis Benyah1,2

Journal of Mathematics and Statistics, Volume 22, Issue 1, pp. 77–93 · doi.org/10.3844/jmssp.2026.77.93

582 accesses360 downloads0 citations (Crossref)Metrics
Cite Check for updates

Abstract

We propose a novel characterization of the incidence term in mathematical epidemic models. This new characterization takes into consideration the fact that at any given time, only a proportion $\kappa \ (0 \, \le \, \kappa \, \le \, 1)$, of infectives have access to healthcare. Infectives without access remain untreated and therefore, become reservoirs for new transmissions.The proposed incidence term is a decreasing function of $\kappa,$ the associated recovery term is an increasing function of $\kappa,$ while the disease-induced death term is a decreasing function of $\kappa$. These observations indicate that, increasing $\kappa$ reduces new infection cases, speeds up recovery and reduces disease-induced deaths. Furthermore, we prove that the resulting basic reproduction number has a maximum value at $\kappa = 0,$ and a minimum value at $\kappa = 1.$ The parameter $\kappa$ thus, exemplifies the role of healthcare accessibility in effectively controlling the spread of infectious diseases. Illustrations using a modified Kermack-McKendrick, SIR, SEIR and Vector-Host epidemic models, with some numerical simulations, are discussed.

Licence and reuse

Open access. This article is licensed under a Creative Commons Attribution 4.0 International Licence (CC BY 4.0), as printed on the article, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original authors and the source. No permission is needed.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Benyah, F. (2026). A Novel Characterization of the Incidence Term in Epidemic Models: Interpretation of the Resulting Basic Reproduction Number in Terms of Healthcare Accessibility. Journal of Mathematics and Statistics, 22(1), 77–93. https://doi.org/10.3844/jmssp.2026.77.93

Licence
CC BY 4.0
Issue
Volume 22, Issue 1
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
A Novel Characterization of the Incidence Term in Epidemic Models: Interpretation of the Resulting Basic Reproduction Number in Terms of Healthcare AccessibilityJournal of Mathematics and Statistics · Volume 22, Issue 1 · pp. 77–93 · CC BY 4.0Download